Wisconsin, 2011

Heavy Snow in Wisconsin, March 22 to 23, 2011

March 22 to 23, 2011 · NWS DLH · 7 events in 7 counties and zones

Deepening low pressure over Colorado on the morning of March 22nd went straight east, reaching the Chicago area on the morning of March 23rd. Meanwhile, strong high pressure over southern Hudson Bay was feeding very dry, dense air from northern Ontario southward across Lake Superior into northwest Wisconsin.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Deepening low pressure over Colorado on the morning of March 22nd went straight east, reaching the Chicago area on the morning of March 23rd. Meanwhile, strong high pressure over southern Hudson Bay was feeding very dry, dense air from northern Ontario southward across Lake Superior into northwest Wisconsin. Substantial snow, accumulating 7 to 12 inches, remained south of the Lake Superior coast, south of a line from Dairyland, Cable, and Glidden. Strong winds, gusting to 50 mph, occurred across the the area during the afternoon and evening of March 22nd and into the early morning of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 22, 2:27 PM CST, 33 minutes earlier.

Area forecast discussion, Mar 22, 2:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
327 PM CDT TUE MAR 22 2011

.DISCUSSION...

WINTER STORM TO IMPACT THE NORTHLAND TONIGHT AND TOMORROW MORNING.
HEAVY SNOW EXPECTED ACROSS THE SOUTHERN HALF OF THE FORECAST AREA...
FROM NORTH CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN.

CURRENT SYNOPTIC PATTERN IS CHARACTERIZED BY A SFC LOW IN ERN NE
WITH A COLD FRONT EXTENDING SWD INTO THE SRN PLAINS AND A WARM
FRONT EXTENDING TO THE EAST INTO CENTRAL IA. A LARGE 1041MB HIGH
IS POSITIONED OVER NRN ONTARIO AND PRODUCING A VERY TIGHT PRESSURE
GRADIENT AND STRONG N/NE WINDS OVER THE REGION. THIS HIGH PRESSURE
IS ALSO ADVECTING IN SOME DRIER AIR FROM THE NORTH WHICH HAS
ALLOWED MOST OF THE PRECIP TO REMAIN WELL TO THE SOUTH OF THE TWIN
PORTS AREA THIS MORNING AND AFTERNOON. THE DRY AIR WILL BE
OVERCOME THIS EVENING AS THE SFC LOW PUSHES SLOWLY TO THE ENE AND
THE UPPER LOW...CURRENTLY OVER THE NRN ROCKIES...CATCHES UP WITH
THE SFC LOW IN SRN MN. HAVE HAD REPORTS OF MDT/HVY SNOW IN THE SRN
SECTIONS OF THE CWA...ALONG WITH SOME OCCASIONAL MIXED PRECIP THIS
MORNING. ALREADY A REPORT OF 1.5 INCHES OF SNOW AT HAYWARD SINCE
THIS MORNING.

THIS EVENING...WILL SEE RAPID DEVELOPMENT OF MDT/HVY SNOW OVER
CENTRAL MN DUE TO INTENSE ELEVATED F-GEN AND STRONG MOISTURE
ADVECTION FROM THE SOUTH OVER THE WARM FRONT. THIS WILL PRODUCE
SOME AREAS OF ELEVATED INSTABILITY AND ALLOW FOR THE POTENTIAL OF
THUNDERSNOW...MAINLY OVER THE SRN PARTS OF THE FORECAST AREA FROM
PINE RIVER TO HAYWARD TO PHILLIPS. HAVE ALREADY SEEN OCCASIONAL
VCTSSN OVER CNTRL MN THIS AFTERNOON...AND BUFKIT MODEL SOUNDINGS
SHOW MODEST ELEVATED CAPE THIS EVENING AROUND BRD AND HYR.
SO...ADDED ISO THUNDER BEFORE 06Z TONIGHT. OTHERWISE...KEEP ALL
PRECIP AS SNOW AS COLD AIR APPEARS TO BE IN PLACE AND CHANCES FOR
ADDITIONAL MIXED PRECIP APPEAR TO BE NEAR ZERO.

SO...THE FOCUS TURNS TO SNOWFALL AMOUNTS. LATEST MODEL GUIDANCE
IS IN VERY GOOD AGREEMENT PLACING THE SWATH OF HEAVIEST SNOW ALONG
AN AXIS FROM AROUND PARK RAPIDS...MN TO PARK FALLS...WI. WITH A
VERY TIGHT GRADIENT OF QPF TO THE NORTH INTO ITASCA AND CENTRAL
ST. LOUIS COUNTIES. ATTM...THE HEAVIEST SNOW WILL RANGE FROM 12-14
INCHES WITH LESSER AMOUNTS...4-8 INCHES TO THE NORTH AND SOUTH OF
THIS LINE...AND AMOUNTS RAPIDLY DROPPING OFF CLOSER TO THE
INTERNATIONAL BORDER...DOWN TO 1-3 INCHES. EXPECTED THE TWIN PORTS
AREA TO SEE AROUND 8-10 INCHES BY LATE TOMORROW MORNING...IF THE
CURRENT SCENARIO PLAYS OUT.

WINDS WILL ALSO BE THE OTHER STORY WITH THIS STORM. THE TIGHT
PRESSURE GRADIENT WILL CONTINUE TO PRODUCE STRONG NE WINDS ACROSS
THE NORTHLAND TONIGHT...WITH THE STRONGEST WINDS FOCUSED AROUND
THE HEAD OF LAKE SUPERIOR AND THE TWIN PORTS AREA. HAVE ALREADY
SEEN GUSTS 35-45 MPH AROUND THE HARBOR AND AT THE AIRPORT
TODAY...AND WILL CONTINUE TO SEE GUSTY WINDS THROUGH THE EVENING
AND OVERNIGHT...POSSIBLY GUSTS UP TO 50 MPH. SO...WITH VERY STRONG
GUSTS...AND PERIODIC HEAVY SNOW...WILL KEEP WITH THE BLIZZARD
WARNING FOR AREAS AROUND THE HEAD OF THE LAKE AND WINTER STORM
WARNINGS EVERYWHERE ELSE EXCEPT FOR FAR NRN MN WHERE WINTER
WEATHER ADVISORIES ARE POSTED.

SNOW WILL BEGIN TO SUBSIDE TOMORROW AFTERNOON AND WINDS WILL
DIMINISH IN INTENSITY LATER IN THE DAY AS THE LOW PRESSURE MOVES
TO THE EAST AND HIGH PRESSURE BUILDS INTO THE NRN PLAINS. QUIET
CONDITIONS ARE EXPECTED THURSDAY INTO FRIDAY.

.EXTENDED...FRI NITE THRU TUE...
A QUIET WEATHER PERIOD UNDER HIGH PRESSURE. THE PROXIMITY OF SEVERAL
WEAK UPR LVL TROFS MAY INCRS CLD CVR FROM TIME TO TIME...BUT
GENERALLY DRY AIR SHUD PRECLUDE ANY SIG PRECIP. WITH NO STRONG TEMP
ADVECTION PATTERNS DEVELOPING...EXPECT TEMPS TO BE A BIT BELOW AVG
READINGS...WITH HIGHS IN THE UPR 20S TO LWR 30S...AND LOWS IN THE
SINGLE DIGITS TO LWR TEENS.

&&

.AVIATION...UPDATE FOR 18Z TAFS
THE OBVIOUS FCST PROB FOR THE TAFS IS THE WINTER STORM BEGINNING
TO AFFECT THE AREA ATTM. INITIAL PRECIP THIS MRNG HAS COOLED...OR
WILL VERY SOON COOL...THE AIR ENUF FOR ANY LIQ OR MIXED PRECIP TO
CHG OVER TO ALL SN BY LATE AFTN. THEN EXPECT IFR CONDS OR BELOW
THRU THE REST OF THE TAF PD...WITH PSBLY SOME SLGT IMPVMT BY THE
END OF THE CURRENT TAF PD. CONDS SHUD IMPROVE RAPIDLY WED AFTN AS
THE LOW MOVES OFF TO THE E AND DRIER HIGH PRESSURE PUSHES SWD FROM
CN. WINDS WILL CONT TO BE VERY STRONG AND GUSTY THRU THE
NIGHT...INITIALLY FROM THE E...THEN GRADUALLY BACKING TO THE N BY
WED NITE.

&&

.POINT TEMPS/POPS...
DLH  21  24   9  27 / 100  80  20  10
INL  11  25   1  27 /  50  10  10   0
BRD  24  29   9  28 / 100  90  10  10
HYR  24  26  10  27 / 100 100  30  10
ASX  24  26  12  25 / 100 100  40  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR MNZ018-019-025-
     026-033>036-038.

     WINTER WEATHER ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR MNZ010>012-
     021.

     BLIZZARD WARNING UNTIL 7 PM CDT WEDNESDAY FOR MNZ020-037.

WI...WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR WIZ002>004-
     006>009.

     BLIZZARD WARNING UNTIL 7 PM CDT WEDNESDAY FOR WIZ001.

LS...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THURSDAY FOR LSZ121-140>143-
     146>148.

     SMALL CRAFT ADVISORY FROM 4 PM WEDNESDAY TO 10 AM CDT THURSDAY
     FOR LSZ144-145.

     GALE WARNING UNTIL 4 PM CDT WEDNESDAY FOR LSZ144-145.

&&

SHORT TERM...TENTINGER
EXTENDED....04
AVIATION...04
Hazardous weather outlook, Mar 22, 4:03 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
503 AM CDT TUE MAR 22 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
503 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN INTENSIFYING STORM SYSTEM WILL AFFECT THE NORTHLAND TODAY
INTO WEDNESDAY...WITH SNOW EXPANDING NORTH THROUGH NORTHERN
MINNESOTA AND NORTHERN WISCONSIN THROUGH THE DAY. PRECIPITATION MAY
BEGIN AS MIXED SLEET...FREEZING RAIN...AND SNOW ACROSS THE
SOUTHERN PART OF THE REGION. BY LATE AFTERNOON...THE SNOW WILL BECOME
HEAVY AT TIMES...AND CONTINUE TONIGHT. SNOW ACCUMULATIONS WILL BE
HEAVIEST SOUTH OF A LINE FROM WALKER TO SILVER BAY...INCLUDING ALL
OF NORTHWEST WISCONSIN. IN ADDITION TO THE HEAVY SNOW...STRONG AND
GUSTY WINDS ARE EXPECTED...ESPECIALLY AROUND LAKE SUPERIOR. THE
COMBINATION OF THE WIND AND SNOW WILL CREATE DANGEROUS CONDITIONS.
A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF THE
NORTHLAND...WITH A BLIZZARD WARNING FOR SOUTHERN SAINT
LOUIS...CARLTON...DOUGLAS...AND SOUTHERN LAKE COUNTIES. THE BORDER
REGION WILL SEE LESSER AMOUNTS OF SNOW...AND AN ADVISORY IS IN
EFFECT THERE. THE SNOW SHOULD DIMINISH IN INTENSITY BY WEDNESDAY
AFTERNOON. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR
ADDITIONAL INFORMATION OR UPDATES TO THE FORECAST.

A FEW THUNDERSTORMS WILL BE POSSIBLE FROM THE BRAINERD LAKES
REGION EAST THROUGH HINCKLEY AND GRANTSBURG...TO PARK FALLS AND
PHILLIPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SNOW AND WIND WILL DECREASE IN INTENSITY THROUGH THE DAY
WEDNESDAY...AND ESPECIALLY BY AFTERNOON. FAR NORTHERN MINNESOTA
SHOULD SEE LITTLE SNOW ON WEDNESDAY. VARIOUS WARNINGS ARE IN
EFFECT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-231000-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
500 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHEAST WINDS WILL OCCUR TODAY THROUGH WEDNESDAY NIGHT
CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT. A GALE WARNING IS
IN EFFECT FROM TWO HARBORS TO DULUTH TO PORT WING...WITH A SMALL
CRAFT ADVISORY ELSEWHERE. PLEASE REFER TO THE LATEST
MARINE MESSAGE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHEAST WINDS WILL OCCUR THROUGH WEDNESDAY NIGHT
CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT. A GALE WARNING IS
IN EFFECT FROM TWO HARBORS TO DULUTH TO PORT WING THROUGH
WEDNESDAY AFTERNOON...THEN A SMALL CRAFT ADVISORY WILL BE IN
EFFECT. ELSEWHERE...A SMALL CRAFT ADVISORY WILL CONTINUE INTO
WEDNESDAY NIGHT. PLEASE REFER TO THE LATEST MARINE MESSAGE FOR
ADDITIONAL INFORMATION.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Mar 22, 2:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
338 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     SNOW             PHILLIPS                45.70N 90.40W
03/22/2011  M1.5 INCH        PRICE              WI   TRAINED SPOTTER

            BEGAN AS RAIN AND SLEET

&&

CCHRIST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Burnett

When
March 22, 3:00 PM CST to March 23, 12:00 PM CST
Where
Burnett forecast zone
Reported by
Trained Spotter
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Heavy Snow, Washburn

When
March 22, 3:00 PM CST to March 23, 12:00 PM CST
Where
Washburn forecast zone
Reported by
Trained Spotter
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

Heavy Snow, Sawyer

When
March 22, 3:00 PM CST to March 23, 12:00 PM CST
Where
Sawyer forecast zone
Reported by
Trained Spotter
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Heavy Snow, Price

When
March 22, 3:00 PM CST to March 23, 2:00 PM CST
Where
Price forecast zone
Reported by
Trained Spotter
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Heavy Snow, Douglas

When
March 22, 3:00 PM CST to March 23, 2:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Heavy Snow, Bayfield

When
March 22, 4:00 PM CST to March 23, 1:00 PM CST
Where
Bayfield forecast zone
Reported by
Trained Spotter
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Heavy Snow, Ashland

When
March 22, 4:00 PM CST to March 23, 1:00 PM CST
Where
Ashland forecast zone
Reported by
Trained Spotter
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291260, 291261, 291263, 291264, 293914, 291256, 291257.